HIV drug causing penile erections, enlarged breats in infant boys

by Bulawayo Correspondent
PARENTS of children living with HIV have expressed concern over the side-effects of a new three-in-one tablet recently introduced by the government with Opportunistic Infection (OP) clinics warning that this could lead to many defaulting on their medication. Government last year introduced a new single anti-retroviral treatment (ART) tablet which replaced the previous TLN regime comprising three tablets – Tenofovir, Lovovidine and Nevirapine.

During interviews at Opportunistic Infections (OI) clinics around Bulawayo, HIV patients told NewZimbabwe.com that the new drug had more serious side effects compared to the previous regime. The side effects were said to be more pronounced in children and included enlarged breasts (gynaecomastia) in boys as well as penile erections.

“My son switched from the multi-drug regime to the single tablet dose when this (new) drug was introduced last year,” said the parent of an HIV positive child who cannot be named for professional reasons. “Since he started taking the tablets, he has developed breasts similar to those of teenage girls. The boy now feels embarrassed to play with other children because of this condition. “Through the advice of a doctor, he has since stopped taking the pill.”

Sources at Mpilo OI clinic told this publication that an HIV positive boy complained of experiencing penis erection whenever he took the drug. “It’s true that we are having challenges with this three-in-one drug,” said a nurse at the clinic who strictly spoke on condition of anonymity. “Most children have encountered gynaecomastia challenges after taking the drug. So far the worst case was that of a boy who encountered prolonged penis election after taking the drug.” Officials at most local clinics warned that problems with the new drug could reverse the progress Zimbabwe has made in the fight against HCI/AIDS.

“A lot of our patients are now defaulting on their medication because this new drug is giving them a lot of medical challenges,” said an official at Khami OI. “All those patients who are reacting to this drug must be put on either second or third line of treatment. “My fear and worry is that these stages, especially third line, is so expensive and requires strict adherence which most patients cannot afford to do.”

Adults taking the drug have also complained of lack of appetite, dizziness, hallucinations and swollen legs. Some also complained of vomiting after taking the drug. HIV campaigners and medical experts have accused the government of rushing to implement the new drug without adequate consultations. “We are having all these challenges because there were no consultations when this drug was introduced,” said an HIV specialist
doctor. “It is clearly evident on the ground that the fixed-dose combination is not user-friendly to HIV patients. Cases of defaulting as a result of this drug are now alarming to say the least.”

He added: “When this programme was rolled out, the government was supposed to have put in place mechanisms for monitoring the outcomes and complications of this single dose. “Right now our laboratories are not properly functioning to analyses these complications.”

The ministry of health and child care could not be reached for comment-NewZimabwe.com

Facebook Comments

Leave a Reply

Your email address will not be published. Required fields are marked *